Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 81, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 1997, 6:58 PM EDT for Beaufort County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1997, 6:58 PM EDT (22:58 UTC)
- Expired
- Jul 17, 1997, 8:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2083 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
062 WUUS1 KCHS 172301 RRA SVRCHS SCC013-180000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 658 PM EDT THU JUL 17 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...BEAUFORT COUNTY AND THE ADJACENT COASTAL WATERS CHARLESTON RADAR WAS SHOWING A SEVERE THUNDERSTORM WEST OF BLUFFTON. THE STORM WAS DRIFTING SLOWLY TO THE EAST. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND VERY HEAVY RAIN. THIS STORM WILL AFFECT BLUFFTON...HILTON HEAD ISLAND AND PERHAPS FRIPP AND HUNTING ISLANDS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:33 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 17, 2:33 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT THU JUL 17 1997 SUMMER HEAT WILL CONT THRU SAT...WITH CHC TSTM POPS BOTH DAYS. FRONTAL SYS TO MOVE INTO MID-ATLC SAT...WHICH MAY TOUCH OFF A FEW MORE TSTMS OFF TO OUR N. OTW...SEA BRZ AND AMS TSTMS XPCTED NEXT FEW DAYS. S CST TO REMAIN UNDER INFLUENCE OF UPPR RDG SO LGT WINDS ALFT...MAY SEE MORE OF A W GRADIENT SAT BEFORE SEA BRZ DVLPS. GUID TEMPS LOOK CLOSE WITH SAT XPCTED TO BE A DEGREE OR TWO HIER THAN FRI. WILL HAVE TO WATCH THE REMAINS OF DANNY IN THE XTNDED TIME FRM...THO MOST OF THE HVY RAINS SHUD BE TO OUR N AND W. CWF...GENERALLY SW 15 KT OR LESS. SEAS 2-3 FT. .S CST... .TONIGHT...MOSTLY CLOUDY WITH A 20 PERCENT CHANCE OF EVENING TSTMS. LOW IN THE MID 70S INLAND TO THE UPPER 70S CST. LIGHT SW WIND. .FRIDAY...PARTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON TSTMS. HIGH IN THE UPPER 80S CST TO THE LOWER 90S INLND. LGT W WIND BECMG S 10-15 MPH. .FRIDAY NIGHT...PARTLY CLOUDY. LOW IN THE MID 70S INLND TO THE UPPR 70S CST. .SAT...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS. HIGH IN THE LOWER 90S INLAND (MID 90S INLND S CST ZN) TO THE UPPER 80S AT THE CST. .CWF... .TONIGHT...SW WIND 15 KT OR LESS. SEAS 2 FT. WIDELY SCATTERED SHOWERS AND TSTMS. .FRIDAY THROUGH SATURDAY...SW WIND 15 KT OR LESS. SEAS 3 FT. WIDELY SCATTERED SHOWERS AND TSTMS. CCF CHS ARPT 73/91/74/93 DNTN CHS 76/89/77/90 SAV ARPT 72/92/72/94 VOLKMER
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.